Have you recently started experiencing Tinnitus or a ringing in the ears? Do your ears randomly ring for a few seconds? Are you incredibly anxious to find out when this unexpected chaos inside of your head will end? Is this ringing going to become a permanent nightmare you have to live with? Or, will it stop soon and let you go back to a normal life? First of all, please know that Tinnitus is a fairly common condition. The American Tinnitus Association estimates that 50 Million Americans suffer from Tinnitus. Out of those 50 Million, about 20 Million experience chronic Tinnitus while only 2 Million experience Tinnitus that is both chronic and very debilitating in nature, affecting their everyday life. Going by those statistics, there’s a 6 out of 10 chance that your Tinnitus will go away soon, or about a 4 out of 10 chance that it can become chronic. There’s only a 4% chance that it can become very debilitating in nature.
Below are 3 reliable signs that Tinnitus is going away soon. If you are experiencing any of these signs, the good news is on the way. Your Tinnitus might end soon. But, even if Tinnitus does go away, please know that it is likely to come back.
3 Sure Signs that Tinnitus is Going Away
- Ringing Volume Decreases – The #1 most reliable sign that your Tinnitus might be on its way out is when the intensity or volume of the ringing reduces. The more pronounced the reduction, the more likely it is that Tinnitus will go away sooner rather than later
- Ringing Sound Becomes Softer – When your ringing changes to a softer sound, even if the volume doesn’t decrease, it can be a very good sign that Tinnitus is going away. For example, Tinnitus going from a tinny ringing to a more white noise like ‘sshhhhhh’ or soft hissing sound is often a very good sign
- You Enjoy More Quiet Periods – When your brain is overcoming your Tinnitus problem, you will start to experience the ringing for a lesser period at a time
Will Tinnitus Go Away and Not Come Back?
You are unfortunately not going to like the answer to this question. Tinnitus rarely goes away forever. If your Tinnitus is the temporary one-off kind, it would have gone away in 24 hours or less after it came on. In fact, in most cases, temporary Tinnitus lasts just minutes before going away forever. If it has stayed for longer than 24 hours, you are unfortunately in it for the long haul.
What Causes or Caused Your Tinnitus?
Tinnitus can be caused by a number of factors. Though it is hard to pinpoint, the following information might give you a fair idea of why you are suffering from Tinnitus as a condition.
5 Common Drugs or Medications that Cause Tinnitus
Many drugs can cause Tinnitus or make it worse. These medications are usually called Ototoxic medications. Below is a list of common ototoxic medications
Antidepressants and anti-anxiety pills
Several anti-depressant and anti-anxiety drugs have been known to cause Tinnitus. Both new-generation antidepressants (SSRIs) like Zoloft, Lexapro, and Prozac and old-generation (Tricyclic) antidepressants like Amitriptyline and Wellbutrin can cause Tinnitus.
It is interesting to note that most people who have chronic or debilitating Tinnitus also have to take anti-depressants to help cope with the condition. So, it’s often a medication that they find difficult to avoid.
Also, popular anti-anxiety pills like Klonopin, Valium, and Xanax can cause or aggravate Tinnitus.
Over-the-counter, NSAIDs like Naproxen, Ibuprofen, and Aspirin can make Tinnitus worse or cause it if used on a long-term basis.
Hydroxychloroquine, which is used to treat Malaria and now Covid can also cause Tinnitus.
Blood Pressure Medicines
ACE Inhibitors, commonly referred to as blood pressure medicine can cause Tinnitus. Beta-blocker medications however have a much lower chance of causing Tinnitus. Loop diuretics on the other hand have the highest chance of causing Tinnitus.
Antibiotics that can cause Tinnitus
Commonly prescribed antibiotics like Biaxin, Gentamicin, Tobrex, or Z-pacs can cause Tinnitus and even hearing loss in some cases. The probability is however low. Interestingly, these medications can potentially cause Tinnitus even if they are administered as eye drops.
Acne medications like Accutane, chemotherapy drugs like Cisplatin and Methotrexate, and some anticonvulsant medications like Tegretol, Lamictal, and Depakote can also cause Tinnitus.
Betahistine (Serc) for Tinnitus?
Betahistine is a popularly prescribed drug to treat Tinnitus. Unfortunately, its effectiveness is unfounded and unsubstantiated. It however continues to be prescribed as Tinnitus medication. If you have been prescribed Betahistine for Tinnitus, you must seek a second opinion on whether or not it is a good idea for you.
Other Tinnitus Causes
90% of Tinnitus patients also have hearing loss. Though science is yet to clearly establish how hearing loss affects Tinnitus, it is believed that Tinnitus is a side effect born out of the brain getting confused with progressive hearing loss caused by aging.
Loud noise exposure
Loud noise exposure is the number one cause of temporary Tinnitus. Persistent loud noise exposure can however cause chronic or permanent Tinnitus
This is a condition where abnormal ear fluid pressure affects your balance, also potentially causing Tinnitus as a secondary symptom.
Hardened ear wax or impacted ear wax can impede eardrum function which can then can potentially cause Tinnitus as a symptom.
Learn more about Tinnitus causes, relief, treatment, and Tinnitus related at Tinnitus and You.